Kansas, 2009

Hail and Damaging Winds in Kansas, June 27, 2009

June 27, 2009 · NWS ICT · 15 events in 5 counties and zones

A strong cold front and associated upper level disturbance helped to erupt strong to severe thunderstorms across portions of south-central and southeast Kansas on the evening of the 27th. Golfball sized hail occurred northeast of Yates Center, and numerous reports of 60 mph winds were received from around the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front and associated upper level disturbance helped to erupt strong to severe thunderstorms across portions of south-central and southeast Kansas on the evening of the 27th. Golfball sized hail occurred northeast of Yates Center, and numerous reports of 60 mph winds were received from around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:23 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 27, 5:23 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT JUN 27 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS
THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF
IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING
MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS
EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER
NORTHERLY FLOW PREVAILS BEHIND THE FRONT.

KED

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/

DISCUSSION...

TONIGHT:

FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS
LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH
RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE
OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL
MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING
MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN
RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT.

SUN-TUE:

SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR
ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS
GENERALLY CLOSE AND WERE FOLLOWED.

WED-SAT:

MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE
RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE
KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY
CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST
FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK
BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND
SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS
IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL
OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT
PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS
IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS
PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP
OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT
AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE
EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND
THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING
GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY
OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU
AROUND OR JUST AFTER 00Z.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  65  93 /  30   0   0  10
HUTCHINSON      66  90  65  95 /  20   0   0  10
NEWTON          65  89  65  94 /  20   0   0  10
ELDORADO        67  88  65  93 /  30   0   0  10
WINFIELD-KWLD   70  89  66  92 /  40   0   0  10
RUSSELL         63  90  65  96 /  10   0   0  10
GREAT BEND      65  89  64  95 /  10   0   0  10
SALINA          67  91  67  97 /  10   0  10  10
MCPHERSON       66  90  66  95 /  20   0   0  10
COFFEYVILLE     70  90  62  93 /  40  10   0  10
CHANUTE         68  88  63  93 /  40  10  10  10
IOLA            67  88  63  94 /  40  10  10  10
PARSONS-KPPF    69  89  63  93 /  40  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ052-
053-068>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 27, 3:16 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT JUN 27 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HOT AND HUMID WEATHER WILL PERSIST UNTIL THIS EVENING. PLEASE
REFER TO LATEST HEAT WARNING FOR MORE DETAILS.

ISOLATED THUNDERSTORMS SHOULD DEVELOP DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS IN CENTRAL OR SOUTH CENTRAL KANSAS...AND
BECOME MORE NUMEROUS AS THEY SPREAD SOUTHEAST. THUNDERSTORMS
SHOULD SPREAD INTO SOUTHEAST KANSAS TONIGHT. A FEW STRONG
OR SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE WITH THE MORE
ORGANIZED STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT
INDICES AROUND THE CENTURY MARK STARTING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED AND SHORT-LIVED NATURE OF THE SEVERE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 27, 4:30 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT SAT JUN 27 2009

KSZ069-093-094-272300-
BUTLER-COWLEY-ELK-
530 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY AND ELK COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF LATHAM...OR 25 MILES SOUTHWEST
OF EUREKA...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 27, 5:04 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT SAT JUN 27 2009

KSZ093-094-272330-
COWLEY-ELK-
604 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND ELK COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRENOLA...OR 27 MILES
NORTHWEST OF SEDAN...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 27, 5:08 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT SAT JUN 27 2009

KSZ070-272345-
GREENWOOD-
608 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEVERY...OR 12 MILES SOUTH OF EUREKA...AND
MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Elk

When
June 27, 5:33 PM CST
Where
Elk County, 1.77 mi NW of Grenola
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -96.470

Hail, Elk

When
June 27, 5:40 PM CST
Where
Elk County, Grenola
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.350, -96.450

Hail, Cowley

When
June 27, 5:41 PM CST
Where
Cowley County, 5.58 mi WNW of Winfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.271, -97.078

Winds to 50 mph occurred with the hail.

Thunderstorm Wind, Cowley

When
June 27, 6:02 PM CST to 6:07 PM CST
Where
Cowley County, 0.84 mi W of Winfield to 2.83 mi NE of Winfield Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
37.249, -96.995

Tree limbs and power poles were bent over or downed across southern portions of Winfield. Roof damage occurred to a business in downtown Winfield, resulting in the eventual demolition of the structure by city crews. Additionally, an 18 x 20 foot metal garage was destroyed. The Arkansas City Traveler contributed to this report.

Hail, Cowley

When
June 27, 6:05 PM CST
Where
Cowley County, 2.34 mi SSW of Winfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.217, -96.990

Hail, Cowley

When
June 27, 6:12 PM CST
Where
Cowley County, 2.2 mi E of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.320, -96.630

Hail, Cowley

When
June 27, 6:14 PM CST
Where
Cowley County, 3.3 mi E of Cambridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.320, -96.610

Hail, Woodson

When
June 27, 6:44 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Hail, Woodson

When
June 27, 6:55 PM CST
Where
Woodson County, 7.25 mi NNE of Yates Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.980, -95.690

Thunderstorm Wind, Cowley

When
June 27, 6:59 PM CST
Where
Cowley County, 7.63 mi E of Maple City
Measured
56 kt (64 mph) estimated gust
Property damage
$130,000
Reported by
Emergency Manager
Coordinates
37.071, -96.644

Twenty-one power poles were downed along 282nd Road near K-15.

Hail, Woodson

When
June 27, 7:00 PM CST
Where
Woodson County, 7.11 mi W of Neosho Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -95.680

Hail, Woodson

When
June 27, 7:00 PM CST
Where
Woodson County, 5.15 mi NE of Yates Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.930, -95.660

Thunderstorm Wind, Chautauqua

When
June 27, 7:17 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Cedar Vale experienced a power outage due to the wind.

Thunderstorm Wind, Cowley

When
June 27, 7:40 PM CST
Where
Cowley County, 1.98 mi N of Atlanta
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.459, -96.772

Some power lines were downed.

Thunderstorm Wind, Butler

When
June 27, 7:48 PM CST
Where
Butler County, 4.46 mi NNW of Latham
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.590, -96.680

Patio furniture was blown around a deck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178054, 178055, 178056, 178058, 178059, 178060, 178061, 178062, 178063, 178064, 178066, 178067, 178069, 178070, 178071.